Can you take too many vitamins?

3 Answers | Add Yours

dano7744's profile pic

dano7744 | College Teacher | (Level 2) Educator

Posted on

Absolutely, you can ingest too many vitamins. There are water soluble vitamins and fat soluble vitamins. As a general rule water soluble vitamins are not stored by the body thus daily intake is required.

Fat soluble vitamins are stored by the body in adipose (fatty) tissue  for later use. If you were to ingest too many fat soluble vitamins, you could develop a condition called hypervitaminosis which can lead to toxic levels in your system. When the amount of some of these fat soluble vitamins is too high, many untoward affects are possible. This condition can damage blood,nervous, and hematopoietic cells.

besure77's profile pic

besure77 | Middle School Teacher | (Level 1) Senior Educator

Posted on

Yes, it is possible to take too many vitamins. There are many blended multi-vitamins on the market right now, along with many fortified foods. It is estimated that some people are getting up to 500% of the RDA (recommended daily allowance) or more in just one day.

Some nutritionists believe that many people take too many supplements. For example, taking too much vitamin A can cause liver damage. In addition, it can also cause birth defects in an unborn child. When vitamin B is taken in too high of quantities it can overwhelm the cells. Too much vitamin C can cause nausea, diarrhea, and kidney stones.

Most experts will agree that it is best to take one multi-vitamin each day. They also add that the best way to get all the nutrients one needs is to have a healthy diet.

krishna-agrawala's profile pic

krishna-agrawala | College Teacher | (Level 3) Valedictorian

Posted on

Too much of almost anything including vitamins is bad. Excess supply of different vitamins to the body for extended periods can have negative effect on the health. Particularly fat soluble vitamins consumed in excess are stored in the body causing undesirable side effects. For example, vitamin A may result in problems like irritability, weight loss, dry itchy skin, headache and diarrhea. Vitamin D ingest in excess can cause complications in muscle functionality, and adverse effect on tissues of the heart.

We’ve answered 317,742 questions. We can answer yours, too.

Ask a question